Texas, 2013

Hail and Damaging Winds in Texas, May 10, 2013

May 10, 2013 · NWS SJT · 8 events in 4 counties and zones

A cold front moved through West Central Texas resulted in the development of a long track isolated supercell thunderstorm. This storm produced large hail and strong damaging winds from Robert Lee to San Saba.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front moved through West Central Texas resulted in the development of a long track isolated supercell thunderstorm. This storm produced large hail and strong damaging winds from Robert Lee to San Saba.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 10, 11:23 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 10, 11:23 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1223 PM CDT FRI MAY 10 2013

.UPDATE...

SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS MOST TERMINALS FOR MOST OF THE
PERIOD. HOWEVER...SCATTERED THUNDERSTORMS WILL TEMPORARILY DROP
CIGS AND VSBYS TO AT LEAST MVFR AT SEVERAL SITES. WITH NO REAL
PRIMARY FOCUS...STORMS WILL BE SCATTERED AROUND THIS AFTERNOON AND
EVENING...AND NO WAY AT THIS POINT TO PIN DOWN THE EXACT TIME AND
LOCATIONS. WILL BE MONITORING LATEST RADAR TRENDS.
&&

.PREV DISCUSSION... /ISSUED 644 AM CDT FRI MAY 10 2013/

UPDATE...

LOOK FOR CHALLENGING FLIGHT WEATHER CONDITIONS ACROSS WEST CENTRAL
TEXAS FOR MUCH OF THE NEXT 18 HOURS. AVIATION BELOW HAS DETAILS.

DISCUSSION...

A COLD FRONT AND AN UPPER-LEVEL TROUGH WILL COMBINE TO INITIATE
THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS DURING THE NEXT 12
TO 18 HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE COLD FRONT WILL PUSH SOUTH ACROSS WEST
CENTRAL TEXAS DURING THE NEXT 8 HOURS. THUS...WATCH FOR LIGHT AND
VARIABLE WINDS THIS MORNING TO BECOME NORTH TO NORTHEAST DURING
THE DAY. ALTHOUGH NAM-BASED GUIDANCE INDICATED MVFR TO IFR
CEILINGS POSSIBLE TODAY AT ALL FIVE OF OUR TERMINALS...I BELIEVE
THIS IS TOO PESSIMISTIC. THUNDERSTORMS OVERNIGHT LAST NIGHT HAVE
MAINTAINED A FAIRLY MIXED BOUNDARY LAYER ACROSS MUCH OF WEST
CENTRAL TEXAS. PLUS...SATELLITE IMAGERY INDICATE STRATUS BEHIND
THE FRONT IS PATCHY AT BEST. THUS...I DECIDED TO CONTINUE VFR
CONDITIONS FOR ALL FIVE TERMINALS FOR THE NEXT 24 HOURS.

HUBER

AVIATION...

PREV DISCUSSION... /ISSUED 254 AM CDT FRI MAY 10 2013/

SHORT TERM...
MODELS THIS CYCLE CONTINUE RAIN CHANCES ACROSS WEST CENTRAL TEXAS
FOR THE NEXT 24 HOURS. A COLD FRONT WILL PUSH SOUTH ACROSS WEST
CENTRAL TEXAS TODAY. MEANWHILE...AN UPPER-LEVEL TROUGH OF LOW
PRESSURE WILL CONTINUE TO PROVIDE SUPPORT FOR THUNDERSTORM
DEVELOPMENT. THE STORM PREDICTION CENTER HAS OUR SOUTHEASTERN
COUNTIES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THIS LOOKS REASONABLE GIVEN THE PROXIMITY OF THE COLD FRONT
IN THAT AREA THIS AFTERNOON AND EVENING. PLUS...WITH NUMEROUS
OUTFLOW BOUNDARIES AROUND...THERE WILL BE AMPLE SURFACE FORCING
OPPORTUNITIES FOR SHOWER AND THUNDERSTORM DEVELOP TODAY AND
TONIGHT. THE MAIN THUNDERSTORM THREATS FOR TODAY AND TONIGHT ARE
LARGE HAIL AND DAMAGING WINDS.

HUBER

LONG TERM...
THE MAIN HIGHLIGHTS IN THE EXTENDED FORECAST ARE DECREASING RAIN
CHANCES FROM LATE SATURDAY THROUGH MONDAY...WITH RAIN CHANCES ONCE
AGAIN INCREASING ON TUESDAY. ON SATURDAY AFTERNOON...A POTENT UPPER
LEVEL LOW WILL BE CENTERED OVER THE MEXICAN STATE OF SINALOA...WITH
LITTLE MOVEMENT EXPECTED THROUGH MONDAY. EARLY SATURDAY...SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE
SOUTHERN THIRD OF THE AREA...WITH RAIN CHANCES SLOWLY DECREASING BY
LATE IN THE DAY. NORTHEAST WINDS CAN EXPECTED BEHIND A COLD
FRONT...WITH BELOW NORMAL TEMPERATURES. HIGHS WILL GENERALLY BE IN
THE MID 70S TO NEAR 80...WITH THE COOLEST READINGS ACROSS THE
SOUTHERN COUNTIES WHERE MORE CLOUD COVER AND PRECIPITATION ARE
FORECAST. FAIRLY DRY CONDITIONS ARE EXPECTED ON BOTH SUNDAY AND
MONDAY WITH GENERALLY BELOW NORMAL TEMPERATURES. HIGHS WILL BE IN
THE UPPER 70S TO MID 80S...WHILE OVERNIGHT LOWS WILL BE IN THE 50S.

THE PREVIOUSLY MENTIONED UPPER LEVEL OVER MEXICO WILL BEGIN TO EJECT
NORTHEAST...TOWARD WEST AND WEST CENTRAL TEXAS LATE MONDAY INTO
TUESDAY. THIS WILL RESULT IN INCREASING RAIN CHANCES ACROSS ALL OF
WEST CENTRAL TEXAS. FOR NOW...I HAVE KEPT SLIGHT CHANCE POPS FROM
MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THESE MAY NEED TO BE BUMPED
UP AS WE GET CLOSER TO THE EVENT. WEDNESDAY THROUGH LATE NEXT
WEEK...A SLOW WARM UP WILL ENSUE WITH DECREASING RAIN CHANCES. THE
00Z GFS BRINGS A COLD FRONT INTO THE AREA NEXT THURSDAY...BUT I
WOULD LIKE TO SEE BETTER MODEL CONSISTENCY BEFORE JUMPING ON THIS
SOLUTION.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 78  56  80  54  79 /  50  20  10  10   5
SAN ANGELO 	 80  58  79  53  81 /  50  30  20  10  10
JUNCTION 	 80  58  77  52  81 /  80  30  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 10, 10:58 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1158 AM CDT FRI MAY 10 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111700-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1158 AM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR AREAS ALONG AND SOUTH OF A LINE FROM
SNYDER...TO ABILENE...TO BROWNWOOD. WE ANTICIPATE THUNDERSTORMS
DEVELOPMENT WILL INCREASE AS DAYTIME HEATING INCREASES. SOME OF
THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREATS WITH SEVERE
THUNDERSTORMS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ANTICIPATE SPOTTER ACTIVATION TODAY AND INTO THE EVENING.

In the hours before

Local storm report, May 10, 8:05 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
905 AM CDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 N LONDON              30.72N  99.58W
05/09/2013  E2.00 INCH       MENARD             TX   TRAINED SPOTTER

            RAINFALL NETWORK OBSERVER REPORTED HEN EGG SIZE HAIL
            AND A CAR WINDSHIELD DESTROYED.

&&

EVENT NUMBER SJT1300210

18
Local storm report, May 10, 9:10 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1010 AM CDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 S SWEETWATER          32.44N 100.41W
05/09/2013  E1.75 INCH       NOLAN              TX   CO-OP OBSERVER

            GOLF BALL SIZE HAIL WAS REPORTED FROM A RAINFALL
            NETWORK OBSERVER.

&&

EVENT NUMBER SJT1300211

18
Special weather statement, May 10, 12:00 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
100 PM CDT FRI MAY 10 2013

TXZ064-101830-
STERLING TX-
100 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
STERLING COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND SMALL HAIL

AT 1257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHEASTERN
GLASSCOCK COUNTY...OR ABOUT 16 MILES NORTHEAST OF GARDEN CITY...
MOVING EAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW WEAK BRANCHES BROKEN...
  AN ISOLATED POWER OUTAGE POSSIBLE...
  HAZARDOUS DRIVING CONDITIONS...

THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHERN STERLING COUNTY.

LAT...LON 3209 10126 3210 10083 3209 10082 3192 10082
      3190 10127 3208 10127
TIME...MOT...LOC 1801Z 266DEG 19KT 3205 10128
Special weather statement, May 10, 12:34 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
134 PM CDT FRI MAY 10 2013

TXZ064-065-072-101900-
STERLING TX-TOM GREEN TX-COKE TX-
134 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT FOR
STERLING...TOM GREEN AND COKE COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND SMALL HAIL

AT 132 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF STERLING CITY...MOVING SOUTHEAST AT 40 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW WEAK BRANCHES BROKEN...
  AN ISOLATED POWER OUTAGE POSSIBLE...
  HAZARDOUS DRIVING CONDITIONS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  BROOME AND THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059 BY
  145 PM CDT
  US-87 NEAR THE COKE-TOM GREEN COUNTY LINE BY 150 PM CDT
  WATER VALLEY BY 200 PM CDT

LAT...LON 3182 10043 3153 10078 3190 10105 3206 10087
TIME...MOT...LOC 1834Z 312DEG 36KT 3188 10087

The radar

The San Angelo radar (KSJT), 60 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Coke

When
May 10, 1:02 PM CST to 1:06 PM CST
Where
Coke County, 0.85 mi WNW of Edith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.903, -100.614

A trained spotter relayed a report of nickel to quarter size hail along State Highway 158 just west of Lake E.V. Spence.

Hail, Coke

When
May 10, 1:35 PM CST to 1:39 PM CST
Where
Coke County, 9.26 mi SSE of Robert Lee Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.768, -100.444

Hail, Runnels

When
May 10, 2:14 PM CST to 2:18 PM CST
Where
Runnels County, 3.6 mi SW of Rowena
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.620, -100.100

Hail, Runnels

When
May 10, 2:30 PM CST to 2:35 PM CST
Where
Runnels County, Rowena
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.650, -100.050

Thunderstorm Wind, Runnels

When
May 10, 2:41 PM CST to 2:45 PM CST
Where
Runnels County, 2.73 mi ESE of Ballinger Bruce Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.650, -99.930

A six inch diameter tree limb was reported down along U.S. Highway 83 just south of Ballinger.

Thunderstorm Wind, Runnels

When
May 10, 2:58 PM CST to 3:02 PM CST
Where
Runnels County, 1.5 mi SSW of Ballinger Bruce Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.650, -99.980

A trained spotter reported telephone polls down along U.S. Highway 67 just south of Ballinger.

Hail, San Saba

When
May 10, 4:25 PM CST to 4:29 PM CST
Where
San Saba County, San Saba
Measured
1 in hail
Reported by
Public
Coordinates
31.200, -98.730

Hail covering the ground was reported in San Saba by the public.

Hail, McCulloch

When
May 10, 4:40 PM CST to 4:44 PM CST
Where
McCulloch County, 2.39 mi SSE of Voca
Measured
1.5 in hail
Reported by
Public
Coordinates
30.990, -99.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452159, 452160, 452161, 452162, 452165, 452166, 452163, 452164.